Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 44, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 30, 2021, 8:03 PM EDT for Knox County, Kentucky. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2021, 8:03 PM EDT (00:03 UTC)
- Expired
- Mar 31, 2021, 10:55 AM EDT
- In force
- 15 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Knox County, KY
The radar
The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Barbourville (BBVK2). The gauge peaked at 34.28 ft at Mar 29, 2021, 8:00 PM EDT.
- Action stage
- 21.5 ft
- Minor stage
- 27 ft
- Moderate stage
- 33 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
418
WGUS83 KJKL 310003 RRA
FLSJKL
Flood Advisory
National Weather Service Jackson KY
803 PM EDT Tue Mar 30 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
Cumberland River at Barbourville affecting Knox County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 AM EDT Wednesday.
&&
KYC121-311515-
/O.NEW.KJKL.FL.Y.0044.210331T0003Z-210331T1800Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
803 PM EDT Tue Mar 30 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the Cumberland River at Barbourville.
* From this evening to Wednesday afternoon.
* At 7:30 PM EDT Tuesday the stage was 26.6 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is expected to fall into the day Wednesday.
* Impact...At 27.0 feet, Low lying roads flood. Manchester street
floods.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3679 8407
3693 8389 3685 8374
$$
GREIF1 follow-up statement
589
WGUS83 KJKL 311455
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1055 AM EDT Wed Mar 31 2021
...The Flood Advisory is cancelled for the following rivers in
Kentucky...
Cumberland River at Barbourville affecting Knox County.
KYC121-311600-
/O.CAN.KJKL.FL.Y.0044.000000T0000Z-210331T1455Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1055 AM EDT Wed Mar 31 2021
...The Flood Advisory for the Cumberland River at Barbourville has
been cancelled...
The Flood Advisory is cancelled for
the Cumberland River at Barbourville.
* At 10:30 AM EDT Wednesday the stage was 21.0 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to recede.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3679 8407
3693 8389 3685 8374
$$
HASWhat forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 30, 8:00 PM EDT, 3 minutes earlier.
Area forecast discussion, Mar 30, 8:00 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 800 PM EDT Tue Mar 30 2021 .UPDATE... Issued at 740 PM EDT TUE MAR 30 2021 23z sfc analysis shows low pressure moving into the area as high pressure retreats to the east and isobars relax settling the gusty afternoon winds coincident with sunset. Clouds will be on the increase from the west through the evening - thickening up towards midnight ahead of the pre-frontal showers heading for eastern Kentucky overnight. Currently temperatures are generally in the upper 60s to lower 70a through the CWA, but do expect the valleys in the east to drop off a bit more than the rest of the area before the clouds really thicken up. Dewpoints, meanwhile, range from the mid 30s east to the mid and upper 40s in the west. Winds early this evening are mainly from the south to southeast at around 10 mph with gusts to 20 mph. Have updated the forecast mainly to add in the latest obs and trends for the sky cover and T/Td grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Wednesday night) Issued at 616 PM EDT TUE MAR 30 2021 An amplified upper level pattern is currently in place across North America. A deep upper level low is churning northeast towards Hudson Bay, with troughing extending southwest across the northern Plains all the way through the Desert Southwest. Flatter flow is found across the southeastern CONUS. At the surface, high pressure is retreating across the western Atlantic, with low pressure cruising towards the southern portion of Hudson Bay. A cold front is draped south to southwestward through the Great Lakes/Ohio Valley and into the southern Plains. Plenty of low level warm air advection and mostly sunny skies helped propel temperatures well into the 70s across most locations in eastern Kentucky this afternoon. The models are in good agreement through the short term, with the upstream upper level trough amplifying with time as it shifts east, with the axis reaching the Ohio and Tennessee Valleys by the end of the period. At the surface, the cold front will follow suit, sharpening up as it shifts southeast across the Ohio Valley tonight, and slowing up on Wednesday as it crosses the Appalachians. This will result in yet another round of unneeded moderate to heavy rainfall across portions of eastern Kentucky late tonight through Wednesday evening. This will be followed by much colder air, allowing for some snow showers and eventually sub-freezing temperatures across the area by early Thursday morning. Despite the warm start, some of the eastern valleys may dip down to around 50 degrees early this evening, thanks to a mostly clear start and high dew point depressions. Temperatures will then rebound as thicker clouds move in. Showers, along with a few storms, will approach and move in generally between 05 and 12z. Instability looks very meager; however, 850 mb winds will be in the 50 to 60 kt range, so a stray stronger wind gust can not be completely ruled out, especially west of I-75. PWATs will approach the 1.3-1.4 inch range, yielding a heavy rainfall potential. The HREF ensemble 3 and 6 hr max qpf tests flash flood guidance generally west of I-75 between 06 and 12z, with qpf for most locations to the east coming in a bit under the flash flood guidance. Still, given the recent heavy rainfall across southeastern Kentucky and ongoing higher river levels for some locations, will keep the flash flood watch going for these areas. As the front moves through eastern Kentucky Wednesday morning, instability will diminish, ending the thunder threat. PWATs will also drop off, as much colder air advects in on northwest winds; however, sustained upper level support from the right entrance region of an upper level jet positioned across the Ohio Valley will maintain deeper moisture and at least steady rains for the rest of the day. Some models indicate another embedded passing upper level jet streak may move in late Wednesday afternoon into Wednesday evening. This would keep the precipitation going even longer, and while the flash flood threat will have diminished, renewed rises along larger creeks and rivers will be ongoing, particularly across the Cumberland River Basin. High temperatures will be established in the morning, generally ranging from the mid 50s north of I-64, to the low to mid 60s closer to the Tennessee and Virginia borders. Readings will then generally fall off during the day, reaching the low 40s for most locations by dusk. Strong cold air advection will continue Wednesday night, with rain showers changing over to snow showers, before the deeper moisture and forcing dwindle. Warm ground temperatures will keep any impacts at bay, although the top of Black Mountain may eventually get some minor accumulations. Temperatures by early Thursday morning look to be sub-freezing across most locations just from the advection alone, despite some lingering low level clouds. As such, and in coordination with surrounding offices, have hoisted a Freeze Warning for the entire area. .LONG TERM...(Thursday through Tuesday) Issued at 435 PM EDT TUE MAR 30 2021 Overall, a fairly calm and quiet forecast is in store across a majority of the extended. We begin located at the base of an impressive upper level trough stretching across the Ohio Valley. Meanwhile ridging dominates over the western half of the CONUS. We see rising heights as the trough gradually moves to our east through Thursday and into the beginning of the weekend. Ridging then generally dominates through the weekend into early next week. The pattern towards the end of the period from late Monday into Tuesday becomes a bit more uncertain. The GFS highlights mainly a trough digging from the Pacific Northwest and is a little more progressive with its evolution, though still not close enough to bring any impacts before the end of the period. The ECMWF on the other hand, keeps that Pacific trough out in the west and forming into a closed low. Though it does have a low moving over Canada that tries to bring some impacts at the very end of the period. Ensembles generally favor a somewhat compromised solution that's less progressive than the GFS, and keep ridging over our region through the period. At the surface, the cold front bringing the more impactful weather of the short term will be long gone off to our east by Thursday. High pressure lies to our west across the Plains. Behind the front, a sharply colder airmass, 850mb temps around -8C and just below, will advect in, and send temperatures plummeting. Highs Thursday will top out generally in the low 40s, and lows Thursday night/Friday morning will dip down to around 20, prompting the issuance of a Freeze Watch for that time period. Early in the period Thursday morning, the lower temperatures combined with some lingering moisture could allow for a few flurries early on, though these should be on their way out pretty quickly. A tighter pressure gradient will allow Thursday to be pretty breezy as well. Moving into Friday, high pressure settles over the region, bringing dry and quiet conditions through the weekend, with moderating temperatures. There is some question as to the evolution of another system possibly pushing some more precip near the area by the end of the period Tuesday, however, given the large uncertainty, have elected to stay close by the NBM which leaves the rest of the extended dry. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 800 PM EDT TUE MAR 30 2021 VFR conditions will rule through the rest of the evening. An approaching cold front will then bring lowering ceilings and returning showers to the area, mainly after 06z. MVFR/IFR ceilings, and visibilities at times, can be expected into Wednesday morning, with showers continuing across eastern Kentucky. The cold front will pass through eastern Kentucky between 11 and 15z Wednesday. Southerly surface winds of around 10 kts, with occasional gusts of bear 20 kts, will settle early this evening. However, stronger winds aloft will develop across the Ohio Valley tonight, making for some LLWS across the aviation forecast area. As the cold front passes through, surface winds of around 10 kts, with gusts to 15 kts, will shift to the northwest during the day Wednesday. && .JKL WATCHES/WARNINGS/ADVISORIES... Freeze Watch from Thursday evening through Friday morning for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. Freeze Warning from 3 AM to 10 AM EDT Thursday for KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. Flash Flood Watch from 2 AM EDT Wednesday through Wednesday evening for KYZ079-080-083>088-110-113-115>118-120. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...HAS AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Mar 30, 4:30 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 430 PM EDT Tue Mar 30 2021 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-312330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt- Owsley-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 430 PM EDT Tue Mar 30 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT THURSDAY... ...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. High water or flooding will continue to affect portions of the main stem of the Kentucky River through tonight. Thunderstorms will be possible late tonight. Some of these may contain heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate to locally heavy rainfall will affect the area on Wednesday, bringing additional rises along area rivers through the middle of the week, especially along the main stem of the Kentucky River. Sub-freezing temperatures are expected Wednesday night, with a more widespread hard freeze expected on Thursday and Friday nights. Patchy frost will still be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ079-080-083>088-110-113-115>118-120-312330- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd- Knott-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 430 PM EDT Tue Mar 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT THURSDAY... ...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Flooding will continue to affect portions of the Cumberland River through tonight. Thunderstorms and locally heavy rainfall will be possible again late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible early Wednesday morning. Heavy rainfall will impact areas that are already saturated from previous significant rainfall on Wednesday. This will lead to a renewed threat of flash flooding, and eventually either maintain high water along already swollen rivers, or bring a return to near bankfull levels at some locations through the middle of the week. Sub-freezing temperatures are expected Wednesday night, with a more widespread hard freeze expected on Thursday and Friday nights. Patchy frost will still be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding on Wednesday. JMW/HAL/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:28 AM EDT | River Flood Advisory | JKL | Estill | 31 hr |
| Mar 31, 3:40 PM EDT | Freeze Warning | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 43 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.